Alert archive / Michigan / River Flood Warnings in 2018
River Flood Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this river flood warning at Oct 10, 2018, 11:44 PM EDT for Chippewa County, Michigan. It took effect at Oct 11, 2018, 2:42 AM EDT. It was in force for 16 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2018, 11:44 PM EDT (03:44 UTC)
- In effect from
- Oct 11, 2018, 2:42 AM EDT
- Expired
- Oct 11, 2018, 6:19 PM EDT
- In force
- 16 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 147 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pine River (E Upper MI) near Rudyard (RUDM4).
- Action stage
- 15 ft
- Minor stage
- 17 ft
- Moderate stage
- 19 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04127917, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
201
WGUS43 KAPX 110344
FLWAPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
1144 PM EDT Wed Oct 10 2018
...The National Weather Service in Gaylord has issued a flood warning
for the following rivers in Michigan...
Pine River near Rudyard AFFECTING Chippewa County
.Recent moderate to heavy rainfall over the last few days has
resulted in rises on the Pine River at Rudyard. The river is expected
to reach flood stage around daybreak Thursday morning, before
dropping back below flood stage early Thursday afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Persons in the warned areas should take steps to protect property
from rising water levels.
The National Weather Service in Gaylord will issue another statement
on this developing situation Thursday morning as new information
becomes available.
&&
MIC033-111544-
/O.NEW.KAPX.FL.W.0005.181011T0742Z-181012T0107Z/
/RUDM4.1.ER.181011T0742Z.181011T1200Z.181011T1907Z.NR/
1144 PM EDT Wed Oct 10 2018
The National Weather Service in Gaylord has issued a
* Flood Warning for
The Pine River near Rudyard.
* from late tonight to Thursday evening....
* At 11:00 PM Wednesday the stage was 16.1 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early tomorrow and continue to
rise to near 18.0 feet by tomorrow morning. The river will fall
below flood stage by tomorrow afternoon.
* Impact...At 19.0 feet...Water reaches the deck of the Prairie Rd
bridge...and begins to flood the roadway.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Thu Fri Sat
Pine River
Rudyard 17 16.1 Wed 11 PM 18.0 13.8 8.6
&&
LAT...LON 4624 8458 4616 8456 4616 8480 4629 8492
4629 8467
$$
SMD3 follow-up statements
331
WGUS43 KAPX 110646
FLWAPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
246 AM EDT Thu Oct 11 2018
...Forecast Flooding Changed from Minor to Moderate Severity for the
following rivers in Michigan...
Pine River near Rudyard AFFECTING Chippewa County
.Recent moderate to heavy rainfall over the last couple of days has
resulted in rapid rises on the Pine River at Rudyard. The river is
expected to reach record flood stage this morning, before dropping
back below flood stage this evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Persons in the warned areas should take steps to protect property
from rising water levels.
The National Weather Service in Gaylord will issue another statement
on this developing situation Thursday morning as new information
becomes available.
&&
MIC033-111845-
/O.EXT.KAPX.FL.W.0005.181011T0642Z-181012T0600Z/
/RUDM4.2.ER.181011T0352Z.181011T1200Z.181012T0000Z.NR/
246 AM EDT Thu Oct 11 2018
...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for
The Pine River near Rudyard.
* until late tonight....
* At 2:00 AM Thursday the stage was 18.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 19.3 feet by this
morning. The river will fall below flood stage this evening.
* Impact...At 19.0 feet...Water reaches the deck of the Prairie Rd
bridge...and begins to flood the roadway.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Fri Sat Sun
Pine River
Rudyard 17 18.6 Thu 02 AM 15.0 9.4 6.6
&&
LAT...LON 4624 8458 4616 8456 4616 8480 4629 8492
4629 8467
$$120
WGUS83 KAPX 111439
FLSAPX
Flood Statement
National Weather Service Gaylord MI
1039 AM EDT Thu Oct 11 2018
...The flood warning continues for the following rivers in
Michigan...
Pine River near Rudyard AFFECTING Chippewa County
.Recent heavy rainfall over the last couple of days
resulted in a rapid rise on the Pine River at Rudyard. The river
reached a record flood stage this morning at 19.61 feet. River
levels are now dropping and expected to be below flood
stage this evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Persons in the warned areas should take steps to protect property
from rising water levels.
The National Weather Service in Gaylord will issue another statement
on this developing situation Thursday morning as new information
becomes available.
&&
MIC033-120238-
/O.EXT.KAPX.FL.W.0005.000000T0000Z-181012T0537Z/
/RUDM4.3.ER.181011T0352Z.181011T1000Z.181011T2337Z.NR/
1039 AM EDT Thu Oct 11 2018
The Flood Warning continues for
The Pine River near Rudyard.
* until late tonight.
* At 10:00 AM Thursday the stage was 19.2 feet.
* Moderate flooding is occurring and Minor flooding is forecast.
* Flood stage is 17.0 feet.
* Forecast...The river will continue to fall to below flood stage by
this evening.
* Impact...At 19.0 feet...Water reaches the deck of the Prairie Rd
bridge...and begins to flood the roadway.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Fri Sat Sun
Pine River
Rudyard 17 19.2 Thu 10 AM 15.1 9.5 6.6
&&
LAT...LON 4624 8458 4616 8456 4616 8480 4629 8492
4629 8467
$$900
WGUS83 KAPX 112219
FLSAPX
Flood Statement
National Weather Service Gaylord MI
619 PM EDT Thu Oct 11 2018
...The flood warning is cancelled for the following rivers in
Michigan...
Pine River near Rudyard AFFECTING Chippewa County
.River levels are falling quickly Thursday afternoon and
evening, after reaching a record crest this morning. The Pine
River near Rudyard is no longer above flood stage, and the
flood warning has been cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Stay tuned to NOAA Weather Radio...or local media outlets...for the
latest information concerning this flooding situation.
&&
MIC033-112249-
/O.CAN.KAPX.FL.W.0005.000000T0000Z-181012T0537Z/
/RUDM4.3.ER.181011T0352Z.181011T1000Z.181011T2038Z.NR/
619 PM EDT Thu Oct 11 2018
The Flood Warning is cancelled for
The Pine River near Rudyard.
* At 6:00 PM Thursday the stage was 16.5 feet.
* Fell below flood stage at 4:38 PM Thursday.
* Flood stage is 17.0 feet.
* Forecast...The river will continue to fall to 12.9 feet by tomorrow
morning.
* Impact...At 17.0 feet...Water reaches bottom of Prairie Rd bridge
deck.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Fri Sat Sun
Pine River
Rudyard 17 16.5 Thu 06 PM 14.5 9.2 6.3
&&
LAT...LON 4624 8458 4616 8456 4616 8480 4629 8492
4629 8467
$$
JZWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at Oct 10, 9:48 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Oct 10, 9:48 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
948 PM EDT Wed Oct 10 2018
.UPDATE...
Issued at 949 PM EDT Wed Oct 10 2018
Widespread rain is pivoting ne-ward across northern MI, with a dry
slot working into parts of nw lower, reducing precip coverage
there. Some showers are found further west along the surface cold
front, over far eastern WI and southern Lake MI. There are a few
hundred j/kg of MuCape feeding that activity, thanks to
differential temp advection. Have kept in a mention of isolated
thunder for a few more hours, in deference to that, but there
hasn't been thunder anywhere near us thus far. May drop thunder
before midnight if that trend holds.
Otherwise, the cold front moves w to e across the area over the
next 6 hours, very firmly sending any trace of summer packing.
Just sct showers expected post-frontal passage, as a surge in
overlake instability is countered by a substantial drying trend.
Temps will be in the mid 40s to around 50f by 8 am.
&&
.NEAR TERM...(Through Tonight)
Issued at 323 PM EDT Wed Oct 10 2018
...Warm and muggy this evening, colder with lake effects Thursday...
High Impact Weather Potential: Minor, with thunderstorms through
tonight, increasingly gusty winds, and lake induced precipitation
Thursday.
Primary Forecast Concerns/Challenges: Potential for svr weather with
thunderstorms through this evening, along with lake effects and pcpn
type Thursday and Thursday night.
Pattern Synopsis/Forecast...Active weather continues across the
state during the next 24hours, as unseasonal warm and muggy
conditions this evening trend toward below normal, as northwest flow
lake effects dominate the weather Thursday. The storm system which
has been organizing in the Plains since the weekend, will continue
to lift up across Wisconsin this evening, before crossing ern Lake
Superior Thursday morning. This system will exit the Great Lakes
region into Quebec early Friday. At upper levels, a weak 500mb ridge
over the mid Atlantic and eastern Great Lakes this evening, will
push east while a broad 500mb trough (and colder mid lvl temps)
settles over the Great Lakes and northern Plains through Friday.
Some convection will linger over northern Michigan into the
overnight hours as warm muggy air (sfc dew pts in the mid 60s) and
limited instability (0-3km MuCape around 600 j/kg, 850/700mb lapse
rates near 6 c/km) lingers in advance of the approaching storm
system. 850/700mb qvectors show the best convergence with the system
lingering across the Straits of Mackinac and eastern Upper tonight.
Model soudnings show the deepest moisture and most unstable
conditions diminishing across northern Michigan around 06z Thursday,
which begins a transition to lake induced pcpn and clouds as winds
trend northwest and 850mb colder pool settles into the region.
850mb temps quickly drop from +16c in advance of the storm system
this evening, to -4c Thursday afternoon and to -6c early Friday
morning, greatly increasing the over water instability with nrn lake
water temps lingering around +15c. Model soudnings showing inversion
heights deepening to around 5k feet Thursday aftn, while the
freezing level drops to near 1k ft Thursday night for locations away
from the warmer influences of the Great Lakes. Will mention mainly
dry conditions across the eastern parts of the forcast area Thursday
as high pressure and drier air settles into the region. However will
mention lake induced pcpn and clouds in favored west-northwest flow
lake belt areas of northwest Lower and east Upper Michigan Thursday
and Thursday night. Will mention a few snow showers over the higher
elevations of northwest Lower and east Upper Michigan Thursday
night.
&&
.SHORT TERM...(Thursday through Saturday)
Issued at 323 PM EDT Wed Oct 10 2018
High Impact Weather Potential: Minimal.
A 500 mb low treks eastward over Georgia Bay through Friday, and at
the surface, a dirty high pushes through the Ohio Valley. Friday
remains cool with west-northwest winds, continued cold air
advection, and anomalously cold 850 temps near -5 C. Highs on Friday
will be struggling to get out the the low 40s in many places.
Normals for mid-October are in the high 50s, and after the recent
warm stretch this airmass will definitely feel much colder. Delta Ts
around 20 degrees over the lakes, along with some additional
moisture trapped under the 4500 ft inversion keeps lake induced
cloudiness in place through much of the area. Lake induced showers
will be the most prevalent in northwest lower and near Whitefish bay
in the picture through Friday. Some snow could mix in with the rain
early Friday morning in higher terrain, but no accumulation should
occur. Things dry out into the evening and overnight hours as the
low level moisture scours out.
.LONG TERM...(Saturday night through Wednesday)
Issued at 323 PM EDT Wed Oct 10 2018
A shortwave ridge briefly builds into the Great Lakes Saturday, with
a surface high moving slowly through the Ohio Valley, starts the day
off dry. This is replaced by a shortwave heading from western
Ontario toward the upper Great Lakes into Sunday. Rain moves back
into the area as this system drags a cold front through Michigan
into Sunday morning. The pattern becomes messy heading into next
weeks with rounds of systems over the Great Lakes producing more wet
weather and shots of cold air. Even through guidance is very
inconsistent with the spatial/temporal details of each system, early
next week looks quite wet. Highs remain in the low to mid 40s, about
10 degrees below normal.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 759 PM EDT Wed Oct 10 2018
Mainly MVFR to IFR conditions.
Low pressure is in n central WI, with expansive rain across lower
and eastern upper MI. This will move out this evening/tonight,
giving way to just a few showers in the area. A cold front will
veer winds and displace showers out of the area, but only briefly,
as colder air will ramp up lake effect rain showers into nw lower
MI by Thursday. Plenty of MVFR, at times IFR, cigs.
Ongoing s winds will veer sw and then w tonight and Thursday.
&&
.MARINE...
Issued at 323 PM EDT Wed Oct 10 2018
An extended period of strong gusty winds and chaotic waves on the
Great Lakes into Friday as a well organized storm system lifts into
the western Great Lakes, slowly pushes up across Lake Superior
tonight, before exiting into Quebec Thursday afternoon. Strong
southeast winds over Lake Superior and strong southwest winds over
Lakes Huron and Michigan this evening, will remain gusty and trend
northwest Thursday afternoon and evening. Winds will remain
northwest and diminish across the northern Lakes Friday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 5 AM EDT Friday for LHZ348-349.
SMALL CRAFT ADVISORY from 5 AM Thursday to midnight EDT Thursday
night for LHZ345>347.
LM...SMALL CRAFT ADVISORY from 2 PM Thursday to 11 AM EDT Friday for
LMZ323-342-344>346.
GALE WARNING until 2 PM EDT Thursday for LMZ323-341-342-344>346.
SMALL CRAFT ADVISORY from 2 PM Thursday to 5 AM EDT Friday for
LMZ341.
LS...SMALL CRAFT ADVISORY until 5 AM EDT Friday for LSZ322.
SMALL CRAFT ADVISORY from 5 AM Thursday to midnight EDT Thursday
night for LSZ321.
&&
UPDATE...JZ
NEAR TERM...SR
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...JZ
MARINE...SRHazardous weather outlook, Oct 10, 10:51 PM EDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1051 PM EDT Wed Oct 10 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-111945- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1051 PM EDT Wed Oct 10 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Isolated thunderstorms are possible this evening. Severe storms are not expected. Gale force winds will develop over the Lake Michigan and northern Lake Huron nearshore waters tonight. This includes the Straits of Mackinac. Recent moderate to heavy rainfall will produce rapid rises on area rivers and streams. Minor flooding is expected along the Rifle River near Sterling. Additional minor flooding is possible along other streams and rivers near Saginaw Bay, as well as in eastern upper Michigan. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gale force winds will continue across many nearshore waters into Thursday evening. Minor flooding is expected along the Rifle River near Sterling on Thursday into Friday. Additional minor flooding is possible along other streams and rivers near Saginaw Bay, as well as in eastern upper Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JZ
In the hours before
Local storm report, Oct 10, 10:29 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1029 PM EDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HEAVY RAIN 1 SW KINCHELOE 46.24N 84.51W
10/10/2018 M2.19 INCH CHIPPEWA MI MESONET
MESONET STATION RYDM4, KINCHELOE. 12 HOUR
TOTAL.
&&
JZLocal storm report, Oct 10, 10:30 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1030 PM EDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HEAVY RAIN 2 ENE TROUT LAKE 46.19N 84.98W
10/10/2018 M1.30 INCH CHIPPEWA MI MESONET
MESONET STATION TRLM4, 1 E TROUT LAKE. 12
HOUR TOTAL.
&&
JZLocal storm report, Oct 10, 10:31 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1031 PM EDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HEAVY RAIN 6 SSW BEAVER ISLAND 45.63N 85.61W
10/10/2018 M1.02 INCH LMZ362 MI MESONET
MESONET STATION E1109, 5 SW BEAVER ISLAND.
12 HOUR TOTAL.
&&
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 10:41 PM EDT | River Flood Warning | APX | Arenac | 49 hr |
Nearby
River Flood Warnings in Michigan, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.